Peritoneal Dialysis Patient with a Painful Wound - Renal and Urology News

Peritoneal Dialysis Patient with a Painful Wound

Slideshow

  • Slide

A 22-year-old Hispanic woman presented to the emergency room complaining of erythema and pain on the lateral aspect of her left thigh that developed over the past week.

She suffers from end-stage renal disease (ESRD) due to lupus nephritis and has been on peritoneal dialysis for more than four years. She denied fevers, chills, chest pain, dypnea, or cough. She denied rash anywhere on her body and has no arthralgias. She has had two bouts of recurrent pancreatitis that have led to previous hospitalizations and episodic nausea and vomiting. She also denied recent trauma to her leg. She does not have any pets and recalls no animal or insect bites. She resides in California and denied recent travel. Weekly Kt/V 3 months ago was 1.9. She had minimal residual urine output. She stated she is compliant to her PD prescription. Medications included vitamins, prednisone, and hydroxychloroquine. An examination of the left lateral upper leg revealed a 2 x 1.5 cm indurated lesion with dark discoloration and surrounding erythema that was very tender to touch. No exudate was noted.

Her white blood cell count was 15,000 with left shift. The platelet count was 188,000. Her lab measures were as follows: creatinine 6.5 mg/dL, BUN 16 mg/dL, calcium 8.4 mg/dL, potassium 2.9 mEq/L, albumin 1.8 g/dL, phosphorus 3.3 mg/dL, and intact PTH 47 pg/mLA biopsy of the site was performed. The left thigh would is shown after debridement, and biopsy.

This patient's biopsy revealed medial calcification involving subcutaneous arterioles consistent with calciphylaxsis.Calciphylaxis, also called calcific uremic arteriolopathy, can occur in up to 4% of patients with ESRD. Patients often present with painful, sometimes plaque-like lesions with dark, purplish discoloration. These...

Submit your diagnosis to see full explanation.

This patient’s biopsy revealed medial calcification involving subcutaneous arterioles consistent with calciphylaxsis.

Calciphylaxis, also called calcific uremic arteriolopathy, can occur in up to 4% of patients with ESRD. Patients often present with painful, sometimes plaque-like lesions with dark, purplish discoloration. These lesions can ulcerate mimicking other cutanrous disorders.  Some studies suggest higher rates of occurrence in females and in the obese. 

Hyperparathytoidism and calcium-phosphorus product over 70 are strong risk factors, although, as this case shows, calciphylaxsis is certainly possible with calcium, phosphorus, and intact PTH levels at our below “goal” levels. In at least one cohort, half of patients with calciphylaxsis had a calcium-phosphorus product under 50.

Additionally, some evidence exists that suggests that patients with low protein malnutrition, with serum albumin level less than 2g/dL, may be more susceptible to calciphylaxsis. Warfarin therapy may also predispose to calciphylaxsis through vitamin K dependent mechanisms

Treatment of calciphylaxsis includes wound debridement and antimicrobials for treatment of any superimposed infections.  In ESRD patients, a more aggressive dialysis prescription may be indicated. Dietary modifications to lower serum phosphate should be undertaken. A switch to non-calcium based binders may be advisable in hypercalcemic patients.  Calcimimetics, sodium thiosulfate infusions, and parathroidectomy are additional possible treatments

Answer: Calciphylaxsis

This case was provided by Kevin Harley, MD, Assistant Clinical Professor of Medicine at the University of California in Irvine

References:

  1. Markova A, Lester J, Wang J, Robinson-Bostom L. Diagnosis of common dermopathies in dialysis patients: a review and update. Semin Dial. 2012; 25:408-418.
  2. Wilmer WA, Magro CM. Calciphylaxis: emerging concepts in prevention, diagnosis, and treatment. Semin Dial. 2002;15:172-186.
Next hm-slideshow in Clinical Quiz